Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2007, 1:47 AM CDT for Clay County, Marshall County, Riley County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 1:47 AM CDT (06:47 UTC)
- Expired
- May 6, 2007, 5:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Clay County, KS, Marshall County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:31 AM CDT | FLASH FLOOD | 10 Nw Manhattan, KS | REPORT OF WATER FLOWING OVER HIGHWAY 77/177 AT MILL CREEK. |
| May 6, 4:41 AM CDT | FLASH FLOOD | Manhattan, KS | REPORTS THAT THE 7000 BLOCK OF ANDERSON HAS WATER FLOWING OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 060648
FFWTOP
KSC027-041-117-161-061045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
147 AM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DICKINSON COUNTY IN CENTRAL KANSAS...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
MARSHALL COUNTY IN NORTHEAST KANSAS...
WESTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 545 AM CDT
* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA AND
THUNDERSTORMS PRODUCING HEAVY RAINFALL CONTINUE TO TRAIN OVER THE
WARNED AREA. MARSHALL COUNTY LAW ENFORCEMENT REPORTED WATER OVER
HIGHWAY 77 IN BLUE RAPIDS.
* LOCATIONS IMPACTED INCLUDE...
WATERVILLE...
SUMMERFIELD...
RANDOLPH...
OKETO...
MORGANVILLE...
MARYSVILLE...
LEONARDVILLE...
IDANA...
GREEN...
FRANKFORT...
CLAY CENTER...
BLUE RAPIDS...
BEATTIE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3964 9637 3956 9662 3946 9672 3930 9666
3909 9684 3921 9684 3923 9694 3922 9695
3897 9696 3893 9693 3883 9698 3880 9735
3952 9735 3957 9679 3999 9677 3999 9625
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 5, 4:29 PM CDT, 9 hours 18 minutes earlier.
Area forecast discussion, May 5, 4:29 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 429 PM CDT SAT MAY 5 2007 .DISCUSSION... POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL HIGHLIGHTS THE SHORT TERM FORECAST. TONIGHT AND SATURDAY...SOUTHWEST FLOW ACROSS SOUTHERN ROCKIES RESULTING IN DEVELOPMENT OF WEAK SURFACE LOW VICINITY OF NORTHEAST NM AND OK PANHANDLE. AN INVERTED TROUGH EXTENDS NORTHEAST FROM THE SURFACE LOW INTO NW KS AND CENTRAL NEBRASKA. ANOTHER MORE SUBTLE BOUNDARY IS ORIENTED NNW TO SSE FROM NEAR PTT TO CBK. 12Z NAM ATTEMPTS TO DEVELOP CONVECTION TO NORTH OF THIS BOUNDARY ACROSS CENTRAL KS IN WARM ADVECTION AREA. MCS RESULTING FROM THIS DEVELOPMENT IS THEN TAKEN SOUTH. 18Z NAM DOES SOMETHING SIMILAR DEVELOPING CONVECTION INTO CENTRAL KS BEFORE 06Z AND THEN SINKING SYSTEM SWD. 12Z GFS ON THE OTHER HAND DEVELOPS SYSTEM ACROSS NW KS WITH PROPAGATION/DEVELOPMENT EWD ACROSS NORTHERN KS OVERNIGHT. THIS IS MORE IN LINE WITH GOING FORECAST...AND 00Z MODEL RUNS...AND THUS HAVE OPTED TO GO WITH THIS SCENARIO FOR TIMING AND POPS. IN THIS CASE...MAIN SEVERE THUNDERSTORM POTENTIAL WOULD BE LATE THIS EVENING/OVERNIGHT IN CENTRAL KS...WITH HEAVY RAIN/HAIL AND MAYBE WINDS AS THE MAIN THREATS. DETERMINISTIC RUNS FROM 12Z NAM AND GFS DIFFER SOMEWHAT ON PRECIP TIMING/CHANCES SATURDAY...BUT MAIN MESSAGE FOR OUR AREA WAS THE POTENTIAL DEVELOPMENT OF CONVECTION OVER CENTRAL KS LATE AFTERNOON EARLY EVENING...THEN MOVING EAST. GOING TEMPERATURE FORECAST TONIGHT AND SATURDAY IS VERY NEAR STATISTICAL GUIDANCE FROM GFS/NAM AND ONLY MODIFIED THEM A LITTLE. TIGHT PRESSURE GRADIENT OVER EASTERN KS SATURDAY MAY NECESSITATE A WIND ADVISORY...BUT WILL LEAVE THAT TO LATER SHIFTS. SUNDAY NIGHT AND MONDAY...THE MAIN 5H TROUGH OVER CO AND NM WILL LIFT NORTHEAST ACROSS THE CENTRAL PLAINS SUNDAY INTO EARLY MONDAY. ONCE AGAIN SEVERE THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE/PACIFIC FRONT ACROSS CENTRAL KS AND MOVE NORTHEAST ACROSS THE CWA DURING EVENING AND OVERNIGHT HOURS. THE SEVERE WEATHER POTENTIAL WILL DEPEND ON THE AMOUNT OF INSTABILITY THAT CAN DEVELOP AFTER THE STORMS SUNDAY MORNING. IF WE DO CLEAR OUT DURING THE AFTERNOON HOURS MLCAPE COULD INCREASE ABOVE 2500 J/KG BY EARLY EVENING ALONG WITH IMPRESSIVE VERTICAL WINDSHEAR PROFILES THAT MAY ALLOW SEVERE THUNDERSTORMS TO DEVELOP AND MOVE NORTHEAST ACROSS THE CWA DURING THE EVENING HOURS. DURING SUNDAY NIGHT NIGHT AND INTO THE EARLY MORNING HOURS OF MONDAY WE MAY SEE SEVERAL SQUALL LINES OR LINE SEGMENTS OF THUNDERSTORMS MOVE ACROSS THE CWA. THIS COULD LEAD TO WIDESPREAD HEAVY RAINFALL OF 1 TO 2 INCHES THROUGH MONDAY MORNING. THE THUNDERSTORMS COULD BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING OUTFLOW WINDS...THOUGH ISOLATED TORNADOES MAY BE POSSIBLE SUNDAY EVENING. HIGHS ON MONDAY WILL BE COOLER WITH HIGHS IN THE 70S DUE TO CLOUD COVER AND A CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DAY. MONDAY NIGHT THROUGH WEDNESDAY NIGHT...A SECONDARY 5H TROUGH OVER THE SOUTHWEST US WILL SLOWLY LIFT NORTHEAST ACROSS THE SOUTHERN PLAINS. THE UPPER WIND FIELDS ARE FORECASTED TO BE WEAKER...THUS THE VERTICAL WINDSHEAR MAY NOT SUPPORT SEVERE THUNDERSTORMS...ALSO CLOUD COVER WILL KEEP THE INSTABILITY LOWER. THE MAIN THREAT WILL BE HEAVY RAINFALL. WE MAY SEE A GOOD TWO TO THREE INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...ACROSS THE CWA TONIGHT THROUGH WEDNESDAY MORNING. THURSDAY THROUGH SATURDAY...LONGER RANGE MODELS CONTINUE TO SHOW A 5H RIDGE SLOWLY MOVING EAST ACROSS THE PLAINS. LOOK FOR HIGHS TO WARM INTO THE UPPER 70S TO LOWER 80S...WITH MAINLY DRY CONDITIONS. && .TOP WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT...GENERALLY FOR AREAS ALONG AND NORTH OF INTERSTATE 35. A WIND ADVISORY IS IN EFFECT THROUGH 7 PM FOR KSZ008>010-020>022-034>036. &&
Hazardous weather outlook, May 5, 10:07 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1007 PM CDT SAT MAY 5 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-062300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1007 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO THE LATE NIGHT HOURS ACROSS MUCH OF THE AREA. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS AS WELL...CREATING SOME PONDING OF WATER ON ROADWAYS AND AT INTERSECTIONS. ACROSS PARTS OF NORTH CENTRAL KANSAS WERE STRONG THUNDERSTORMS MAY MOVE ACROSS THE SAME AREAS...LOCAL AREAS OF FLASH FLOODING MAY DEVELOP...AND BRING RISES ON SOME CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS AND FLOODING RAINS WILL AGAIN BE POSSIBLE SUNDAY AND SUNDAY NIGHT. THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING WINDS...AN ISOLATED TORNADO IS ALSO POSSIBLE LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, May 6, 12:33 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1233 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST 8 S CLAY CENTER 39.26N 97.12W
05/06/2007 E60 MPH CLAY KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 6, 12:38 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 6 SW MILTONVALE 39.29N 97.53W
05/06/2007 OTTAWA KS LAW ENFORCEMENT
DAMAGE TO FARMSTEAD
&&
BYRNELocal storm report, May 6, 12:44 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1244 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND GST CLYDE 39.59N 97.40W
05/06/2007 E70 MPH CLOUD KS TRAINED SPOTTER
SPOTTER RELAYING REPORT FROM ANOTHER SPOTTER LOCATED IN
THE CITY OF CLYDE.
&&
BYRNELocal storm report, May 6, 12:47 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1247 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG 1 SE LONGFORD 39.16N 97.32W
05/06/2007 CLAY KS LAW ENFORCEMENT
POWER POLES REPORTED SNAPPED ON CHEROKEE ROAD.
&&
BYRNELocal storm report, May 6, 12:55 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TORNADO 2 NNE BENNINGTON 39.06N 97.58W
05/05/2007 OTTAWA KS LAW ENFORCEMENT
*** 4 INJ *** DAMAGE TO FOUR HOMES. POWER LINES DOWN.
&&
STARKLocal storm report, May 6, 1:43 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG WASHINGTON 39.82N 97.05W
05/06/2007 WASHINGTON KS LAW ENFORCEMENT
NUMEROUS REPORTS OF DAMAGE ACROSS THE COUNTY INCLUDING
POWER POLES SNAPPED, TREES DOWN, ROOFS LIFTED OFF
BUILDINGS, HEAVY EQUIPMENT DAMAGED, AND ROADS BLOCKED.
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| May 5, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 55 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
| May 5, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 15 min |
| May 5, 10:26 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
| May 5, 11:00 PM CDT | Tornado Warning | TOP | Marshall | 45 min |
| May 5, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| May 5, 11:03 PM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| May 5, 11:30 PM CDT | Tornado Warning | TOP | Ottawa | 45 min |
| May 5, 11:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| May 5, 11:59 PM CDT | Tornado Warning | TOP | Cloud | 46 min |
| May 6, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 30 min |
| May 6, 12:30 AM CDT | Tornado Warning | TOP | Clay, Washington | 45 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 40 min |
| May 6, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 54 min |
| May 6, 1:09 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Marshall, Riley | 4 hr |
| May 6, 3:51 AM CDT | Flash Flood Warning | TOP | Brown, Geary, Nemaha, Pottawatomie, Riley | 4 hr |
| May 6, 4:09 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 27 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee | 4 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 4 hr |
| May 6, 7:23 AM CDT | Flash Flood Warning | TOP | Douglas, Osage | 4 hr |
| May 6, 12:51 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| May 6, 6:19 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.